Please use this identifier to cite or link to this item:
Appears in Collections:Computing Science and Mathematics Journal Articles
Peer Review Status: Refereed
Title: Cost-benefit Analysis of Epidemics Spreading on Clustered Random Networks
Authors: Oles, Katarzyna
Gudowska-Nowak, Ewa
Kleczkowski, Adam
Contact Email:
Issue Date: Jan-2014
Publisher: Jagiellonian University
Citation: Oles K, Gudowska-Nowak E & Kleczkowski A (2014) Cost-benefit Analysis of Epidemics Spreading on Clustered Random Networks, Acta Physica Polonica B, 45 (1), pp. 43-60.
Abstract: We study, control of infectious disease epidemics spreading on random networks with different levels of clustering. We use Gleeson’s et al., Phys. Rev. E80, 036107 (2009) algorithm to create clustered networks in which a proportion of individuals is located in fully-connected cliques of certain size. A SIR model is extended to include delayed and imperfect detection of infectious individuals. We also include a combination of responsive (palliative) and preventive (vaccination) treatments and design cost-effective disease control strategies. Cost-benefit analysis is used in combination with epidemiological simulations to identify an optimal radius for a treatment centred upon the symptomatic individual. Three general control strategies occur depending on the relative cost of treatment and prevention. Network topology and, in particular, clustering also affects the applicability of the control strategy. The average path length appears to be more important; the range for the control strategy is wider with the length, but the optimal radius of control also extends. As the proportion of individuals in cliques and therefore the coefficient of clustering is higher, the range of the costs for which control scenario is optimal is greater. This results have important consequences for designing disease control strategies that also satisfy economic optimality criteria.
Type: Journal Article
DOI Link:
Rights: Since 1999 all current and past articles are freely available on an Open Access basis and under the condition of Creative Common License, CC-BY-NC 3.0.
Affiliation: University of Stirling
Jagiellonian University
Mathematics - CSM Dept

Files in This Item:
File Description SizeFormat 
Oles et al_APPB_2014.pdf1.03 MBAdobe PDFView/Open

This item is protected by original copyright

Items in the Repository are protected by copyright, with all rights reserved, unless otherwise indicated.

If you believe that any material held in STORRE infringes copyright, please contact providing details and we will remove the Work from public display in STORRE and investigate your claim.